Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Apr 26, 2021, 3:30 AM MDT for Custer County, Fall River County, South Dakota. It took effect at Apr 26, 2021, 12:00 PM MDT. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2021, 3:30 AM MDT (09:30 UTC)
- In effect from
- Apr 26, 2021, 12:00 PM MDT
- Expired
- Apr 26, 2021, 1:42 PM MDT
- In force
- 102 min
- Issued by
- NWS Rapid City, SD
Counties Custer County, SD, Fall River County, SD
The radar
The Rapid City radar (KUDX), 91 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776 WWUS83 KUNR 260930 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 330 AM MDT Mon Apr 26 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT TODAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 322... .Critical fire weather conditions are likely across much of extreme southwest South Dakota this afternoon. Highs in the 70s, minimum relative humidities in the teens, gusty westerly winds, and receptive fuels will produce red flag or near red flag conditions. SDZ326-261030- /O.CAN.KUNR.FW.A.0005.210426T1800Z-210427T0000Z/ Pine Ridge Area- 330 AM MDT Mon Apr 26 2021 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 326... The National Weather Service in Rapid City has cancelled the Fire Weather Watch. Winds and relative humidity will stay below red flag criteria this afternoon. Therefore the fire weather watch has been cancelled. $$ SDZ322-270000- /O.UPG.KUNR.FW.A.0005.210426T1800Z-210427T0000Z/ /O.NEW.KUNR.FW.W.0009.210426T1800Z-210427T0000Z/ Fall River County Area- 330 AM MDT Mon Apr 26 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 322... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 6 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 322 Fall River County Area. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent across western Fall River County. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
837 WWUS83 KUNR 261942 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 142 PM MDT Mon Apr 26 2021 SDZ322-262045- /O.CAN.KUNR.FW.W.0009.000000T0000Z-210427T0000Z/ Fall River County Area- 142 PM MDT Mon Apr 26 2021 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 322... The National Weather Service in Rapid City has cancelled the Red Flag Warning. Drier air and gusty winds have stayed south of southwest South Dakota. Therefore the Red Flag Warning is cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Apr 26, 2:50 AM MDT, 40 minutes earlier.
Area forecast discussion, Apr 26, 2:50 AM MDT, 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
250 AM MDT Mon Apr 26 2021
.DISCUSSION...(Today Through Sunday)
Issued at 250 AM MDT Mon Apr 26 2021
Current surface analysis shows low pressure over east central WY,
with warm front extending east to near and along the SD/NE
border. Upper level analysis shows ridge axis shifting east of the
area, with southwesterly flow aloft ahead of an upper low/trough
located over the Pacific NW. A disturbance in the flow is bringing
scattered rain showers to extreme northeast WY and northwest SD
at this time. This activity will move out of most of the area
early this morning. Skies range from mostly cloudy across northern
areas to partly cloudy across the south. Temps are in the upper
30s to around 50 with light and variable winds in most areas.
Mild weather will continue across much of the area today, warmest
across far southern SD, coolest over far north and west areas, as
low pressure remains nearly stationary or possibly moves slowly east-
southeast into northwest NE. Highs will range from the mid to upper
50s in the cooler areas to the 70s across far southern SD. The warm
front will generally stay where it is through much of the day before
starting to dip southward as the low finally gets pushed to the east-
southeast by tonight. There will be a break in the shower activity
for most of the area later this morning into midday, but showers
will increase again in the afternoon and especially tonight as the
next disturbance ejecting from the western US system moves through
the area. This disturbance will bring the best and most widespread
chance for rainfall across the forecast area late today into
Tuesday. A few weak thunderstorms are also possible, especially late
this afternoon into tonight with sufficient instability and CAPE
expected to be in place. Temps will be cool Tuesday with showers and
clouds around, 50s on the plains and 40s over the Black Hills. There
could be a bit of snow over the highest elevations of the Hills
later tonight and Tuesday morning, but any accumulation would be
light.
By Tuesday, the upper low is expected to weaken and then redevelop
over the southwest US. Most of the energy streaming out ahead of it
will start to shift south of the area by Tuesday night, with shower
chances decreasing from northwest to southeast through early
Wednesday. Building ridge over the west coast will bring drier
northwest flow aloft into the area for mid to late week as upper low
tracks across the southern US. A warmup can be expected later this
week into the weekend, with highs Friday and Saturday still looking
to be in the 70s and lower 80s. Shortwave energy and a cold front
will pass over the gradually weakening ridge this weekend, bringing
some chances for showers and a few thunderstorms, especially by
Sunday. An upper trough will settle into the Rockies region by early
next week, with more chances for showers and seasonable temperatures
returning.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1024 PM MDT Sun Apr 25 2021
Scattered high based showers will shift NE through the night, with
mainly VFR conds. A cold front will slip into northeast
Wyoming/far northwest South Dakota late tonight and stall, with
MVFR/IFR stratus and some fog behind the front. Stratus is
expected to remain north of KRAP, but could come close to KGCC by
mid morning. Another low pressure system will move through the
region Monday, with more shower and isold ts chances in the
afternoon. MVFR cigs will remain over NE WY into NW SD. The cold
front will then drop south across the area Monday evening, with
low clouds and some fog spreading south Monday night with
showers.
&&
.FIRE WEATHER...
Issued At 250 AM MDT Mon Apr 26 2021
Warm and dry conditions can be expected across parts of extreme
southwest SD today as a warm front hangs near the area. Highs will
be in the 70s, with the relative humidity falling to 13 to 20
percent in the afternoon. Depending on exactly where the front
lies this afternoon, gusty west-southwest winds to 30 mph will
likely develop, mainly across Fall River County. The front will
eventually sink sufficiently south of the area late this
afternoon, switching winds to the north and bringing
cooler/moister air into the area. Have decided to upgrade the fire
weather watch to a red flag warning for fire zone 322, mainly for
the Fall River county portion of it. Further east in fire zone
326, the humidity is likely to stay higher as winds turn a bit
earlier in the afternoon and it will likely not be as gusty toward
Oglala Lakota County, so have cancelled the fire weather watch
for that zone.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 6 PM MDT this evening for
SDZ322.
WY...None.
&&
DISCUSSION...26
AVIATION...JC
FIRE WEATHER...26Hazardous weather outlook, Apr 26, 3:00 AM MDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 300 AM MDT Mon Apr 26 2021 SDZ001-002-014-032-271300- Harding-Perkins-Ziebach-Haakon- 300 AM MDT Mon Apr 26 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041-271300- Southern Foot Hills-Fall River- 300 AM MDT Mon Apr 26 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota. .DAY ONE...Today and Tonight Low relative humidity, gusty winds, and dry fuels will result in critical fire weather conditions on the plains of far southwest South Dakota this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-024>026-028>031-042-072>074-WYZ054>058-071-271300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains- Oglala Lakota-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 300 AM MDT Mon Apr 26 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ043-044-046-047-049-271300- Jackson-Bennett-Mellette-Todd-Tripp- 300 AM MDT Mon Apr 26 2021 /400 AM CDT Mon Apr 26 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:23 PM MDT | Special Weather Statement | UNR | Custer | 22 min |
| Apr 26, 3:47 PM MDT | Special Weather Statement | UNR | Custer | 43 min |
Nearby
Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.